Alert archive / Montana / Winter Storm Watches in 2009

Winter Storm Watch 9, NWS Missoula, MT

March 27, 20095 counties in Montana; Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this winter storm watch at Mar 27, 2009, 3:09 PM MDT for 5 counties in Montana; Clearwater County, Idaho County, Idaho. It took effect at Mar 28, 2009, 9:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 27, 2009, 3:09 PM MDT (21:09 UTC)
In effect from
Mar 28, 2009, 9:00 PM MDT
Expired
Mar 28, 2009, 4:10 AM MDT
In force
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID, Flathead County, MT, Lake County, MT, Mineral County, MT, Missoula County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 61 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter storm watch went out at Mar 27, 2:53 PM MDT, 16 minutes earlier.

Area forecast discussion, Mar 27, 2:53 PM MDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
253 PM MDT FRI MAR 27 2009

...SPRING SNOW STORM TO IMPACT NORTH CENTRAL IDAHO AND WESTERN
MONTANA THIS WEEKEND...

.DISCUSSION...A STRONG PACIFIC STORM SYSTEM WILL MOVE THROUGH
NORTH CENTRAL IDAHO AND WESTERN MONTANA LATE SATURDAY THROUGH
SUNDAY. A SURFACE COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL HELP
LOWER SNOW LEVELS TO THE VALLEY FLOORS BY SUNDAY MORNING AS IT
SWEEPS THROUGH THE REGION. AN INCREASED PRESSURE GRADIENT WITH
THIS SYSTEM WILL RESULT IN AREAS OF WIND AND BLOWING SNOW. THIS
WILL LIKELY INCREASE THE POTENTIAL FOR HAZARDOUS DRIVING
CONDITIONS OVER LOOKOUT AND LOLO PASSES AND MARIAS PASS ALONG THE
DIVIDE. ALSO...LOCATIONS IN NORTH CENTRAL IDAHO OVER THE CENTRAL
AND SOUTHERN CLEARWATER MOUNTAINS AND THE WHITEBIRD AND GREER
GRADES OF IDAHO ARE EXPECTED TO BE IMPACTED. THE POTENTIAL FOR
LOCAL BLIZZARD CONDITIONS EXISTS FOR ALL THE ABOVE MENTIONED
REGIONS SATURDAY NIGHT THROUGH SUNDAY EVENING. THE MODELS ARE IN
DECENT AGREEMENT WITH THIS SYSTEM...BUT DO DIFFER SOMEWHAT ON
SURFACE FEATURE TIMING AND BEST PRECIPITATION AMOUNTS AS WELL AS
PLACEMENT ON SUNDAY...ESPECIALLY IN SOUTHWEST MONTANA. THIS WILL
BE AN AREA TO WATCH AS THE MODELS COME INTO BETTER AGREEMENT.
THEREFORE A WINTER STORM WATCH HAS BEEN ISSUED. PLEASE SEE
HEADLINE SECTION BELOW FOR LOCATION AND TIMING SPECIFICS.

THIS SYSTEM WILL MOVE SOUTHEAST OF THE REGION SUNDAY NIGHT...BUT A
MOIST NORTHWEST FLOW BEHIND IT WILL KEEP SHOWERS IN THE
FORECAST. A JET ON THE BACK SIDE OF THE EXITING SYSTEM DOES KEEP
THE POSSIBILITY OF STRONG SNOW BANDS SETTING UP IN WEST CENTRAL
MONTANA TOWARD MONDAY MORNING.

ANOTHER SYSTEM LOOKS TO IMPACT THE INTERMOUNTAIN REGION EARLY NEXT
WEEK. AT THIS TIME THERE ARE SOME TIMING ISSUES...BUT MONDAY NIGHT
THROUGH WEDNESDAY IS THE GENERAL TIME FRAME TO KEEP ALERT TO.

&&

.AVIATION...A WEAK DISTURBANCE WILL CROSS THE NORTHERN ROCKIES
TONIGHT PRODUCING RAIN AND SNOW SHOWERS. NORTHWEST FLOW ALOFT
COMBINED WITH A JET STREAK ENTERING THE AREA WILL PROVIDE THE
FOCUS FOR UPSLOPE-ENHANCED PRECIPITATION AFTER MIDNIGHT. THIS
PRECIPITATION WILL BE LOCATED PRIMARILY ACROSS NORTHWEST
MONTANA...THE GLACIER PARK AREA...THE MISSION MOUNTAINS AND THE
CLEARWATER MOUNTAINS OF IDAHO. MOUNTAINS AND PASSES WILL BECOME
OBSCURED AFTER MIDNIGHT. AIRFIELD OPERATIONS IMPACTED BY LOWER
CEILINGS AND PRECIPITATION WILL MAINLY BE KGPI. A POTENT SPRING
SNOW STORM WILL IMPACT THE NORTHERN ROCKIES LATE SATURDAY THROUGH
SUNDAY.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...     WINTER STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY EVENING
     FOR LOWER CLARK FORK REGION-WEST GLACIER REGION.

ID...WINTER STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY EVENING
     ABOVE 3000 FEET FOR OROFINO/GRANGEVILLE REGION.

     WINTER STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY EVENING
     FOR SOUTHERN CLEARWATER MOUNTAINS.

&&

SHORT TERM...DEROSA/KITSMILLER
LONG TERM....MEAD
AVIATION...DEROSA
Hazardous weather outlook, Mar 27, 3:02 PM MDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
302 PM MDT FRI MAR 27 2009

IDZ005-008>010-MTZ001-003-006-007-043-280915-
NORTHERN CLEARWATER MOUNTAINS-
LOWER HELLS CANYON/SALMON RIVER REGION-WESTERN LEMHI COUNTY-
EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
FLATHEAD/MISSION VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
302 PM MDT FRI MAR 27 2009 /202 PM PDT FRI MAR 27 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND
ADVISORIES...PLEASE REFER TO WWW.WEATHER.GOV/MISSOULA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A POTENT SPRING SNOW STORM IS ANTICIPATED TO MOVE ACROSS THE
NORTHERN ROCKIES LATE SATURDAY AND SUNDAY. THIS SYSTEM IS CAPABLE
OF PRODUCING MODERATE SNOW ACCUMULATIONS THAT WILL LIKELY IMPACT
TRAVEL OVER LOLO...LOOKOUT...LOST TRAIL AND MARIAS PASSES. WINDS
WILL INCREASE BEHIND THE PASSAGE OF THE SURFACE COLD FRONT...WHICH
MAY CREATE AREAS OF BLOWING SNOW AND POTENTIAL WHITEOUT
CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Winter Storm Watches in Montana, 2009Winter Storm Watches in Idaho, 2009Every winter storm watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.